Only logged in members can reply and interact with the post.
Join Similar Worlds today »

I Have Something to Say

Mamma is worrying today.

My son started a depression med over the weekend and today he is feeling out of sorts. Can't get him out of bed and called him out of school.

The thing I hate is the thought of trying a new medication for two weeks before deciding if it is not working. People have to function and if a medication is making you incapable of functioning normally then it should be stopped.

I will try a couple more doses before deeming it a fail...but this makes my heart hurt.
Idk what he's taking but my ADD (Attention Deficit Disorder, before they just threw it in with ADHD, Attention Deficit Hyperactive Disorder) meds were also antidepressants. Typically those are stimulants and alternate/mild forms of methamphetamine. I've taken an extended version (more potent) for at least a decade. When you're on the pill you feel great, when you're off it's a whole different story. [b]You become very exhausted, irritable and different as a whole![/b] Now, I'm not saying that's what he's taking because I don't have a clue. But if he is, from personal experience, there's an almost definite chance of drug dependency and he won't be the same when he's off the meds.

Just take this as an honest concern and to make you aware of the potential of what could happen...it happened to me, so obviously I'm passionate about informing people on the topic. Not trying to tell you what to do because as I stated previously he could be taking a really different med than what was prescribed to me.
JaggedLittlePill · 41-45, F
[@1010494,NightmaresAndCandy] I understand what you are saying. This is a road we have been on for a long time. He has ADHD (emphasis on inattention) anxiety and depression. The anxiety med is sertraline which is anxiety and depression but it doesn't seem to be doing anything for his depression. We started a depression med and kept the anxiety med at night. It has only been 2 days he seemed fine for the first two days. Now I think it is hitting him. He definitely is dependant on the anxiety meds but I think we might be changing that soon too. I only do one new thing at a time because I am a hawk watching for side effects. He also takes an ADHD medication. I hate all these medications but I have put it off for.lomg enough and he is not i.proving without extra help so I just have to go through the motions at this stage.
[@1845,JaggedLittlePill] Yeah, it's a really tough and long battle. I'm glad you're being vigilant about it! After I graduated high school so long ago, I cut my meds out completely. That was really REALLY hard to do. It took me a couple of years to relearn how to function. But I did get there to be more focused on my own and handle depression a lot better by lifestyle changes. My wish for him is the same, but I understand the severity the disorder and what he's going through takes on his body and mind, so it will time.
Pinkstarburst · 51-55, F
It’s so difficult to adjust. Think of you and your sweet son.
LookingForIt987 · 51-55, M
I'm sorry to hear about his troubles, JLP. 😥 I think you made a good choice (obviously) calling him out of school today; you're also (in my opinion at least) doing the right thing giving it a few more doses to see if he adjusts.

Getting natural lighting can potentially help - his brain should kick in some natural reflexes for "day mode". So open up his curtains/blinds and let the light pour into his room. If he can go sit outside comfortably, that would be even better.

The good news is that there are some terrific medications for depression; the bad news is that finding the right one - and the right dosage - is often trial and error, and the "error" periods suck ass.
lasergraph · 70-79, M
Maybe it is just a dosage issue that can be adjusted. Hopefully you will figure it out.
SmartKat · 56-60, F
I hate it that you have to take a med for a while before you know if (and how) it will work. I know that meds do different things for different people, and that some of them need time to build up in your system before they work. There’s not much we can do about either of those facts. But I still think it sucks.
JaggedLittlePill · 41-45, F
[@64306,SmartKat] My sentiments exactly.
Firecat33 · 61-69, M
I had a daughter that had similar a experience . We second guessed about it.but it did help her in a few days.
I know that anti depression med's are some bad ass stuff. Good luck, wouldn't hesitate to contact the doc. In a couple more days.
Classified · M
It takes a while before it starts working, right?
Classified · M
[@1845,JaggedLittlePill] Doesn't the school have some lenience when he's on medication?

Having to wait can be very tiring 🤗
JaggedLittlePill · 41-45, F
[@444927,Classified] they are aware we are working to deal with his depression. They are doing what they can to help him get on track. It's just a lot of stuff going on at once.
Classified · M
[@1845,JaggedLittlePill] At least they are trying to cooperate in these difficult times.

Hopefully they'll be a good medicine and other good developments soon. 🤗
SW User
Sorry to hear that. If the cure is worse than the disease, don't do it! Call the doctor and say it made him worse, not better!
JaggedLittlePill · 41-45, F
[@946085,redmaple1] Two days of dosing on a new medication is not sufficient. I do know how this works, it isn't my first rodeo.
SW User
[@1845,JaggedLittlePill] so you are going to hang in there?
Harmonium1923 · 51-55, M
I’m sorry, Jag. Some of those meds are especially tricky because they take a while to build up in the system. I hope things start to improve soon.
sarabee1995 · 26-30, F
I hope he adjusts swiftly over these next couple of doses, and that you'll be able to see the side effects waning ... for both of your sakes.
SageWanderer · 70-79, M

 
Post Comment
 
4211 people following
I Have Something to Say
Personal Stories, Advice, and Support
New Post
Other
Group Members